Hail, Sonoma
- When
- December 9, 11:15 PM PST to 11:22 PM PST
- Where
- Sonoma County, Guerneville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -123.000
A thunderstorm produced three quarter inch hail in Guernville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A thunderstorm produced three quarter inch hail in Guernville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 9, 8:33 PM PST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
833 PM PST TUE DEC 9 2003
.DISCUSSION...ZONES WERE UPDATED BEFORE 6 PM...NO FURTHER UPDATES.
THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER LOW PASSED ACROSS
THE AREA WITH NOT MUCH RAIN. VISIBLE SATL IMAGERY WAS VERY
IMPRESSIVE...HOWEVER MONTEREY AND SALINAS WERE IN THE RAIN SHADOW
AS THE WINDS WERE DOWNSLOPE OFF THE SANTA LUCIA MOUNTAINS...IN FACT
MONTEREY HAD A DEW POINT DROP FROM 42 TO 27 WHEN THE DOWNSLOPE
BEGAN. SAN JOSE WAS ALSO DOWNSLOPED TO A SLIGHTLY LESS EXTENT...OFF
THE SANTA CRUZ MOUNTAINS. THE UPPER LOW IS NOW WEST OF PT ARENA.
THE AREA WILL BE IN THE LEFT EXIT REGION OF THE JET PER THE 00Z ETA.
THE 00Z ETA DRIVES A VORT MAX ACROSS THE AREA TONIGHT...THE
COMBINATION OF THE STRONG DYNAMICS AND UNSTABLE AIRMASS WILL CONTINUE
THE CONVECTIVE PRECIPITATION. THE 00Z ETA BRINGS THE NEXT UPSTREAM
SYSTEM ACROSS THE AREA WEDNESDAY NIGHT FOR A CONTINUATION OF THE
SHOWERS.H85 WINDS ARE NEAR 40 KTS PER THE OAK RAOB...AND ANY
THUNDERSTORMS SHOULD BE ABLE TO MIX THESE WINDS DOWN TO THE SURFACE.
THE 00Z ETA IS MORE BULLISH IN BRINGING THE UPPER LOW ACROSS THE
AREA...INSTEAD OF KEEPING IT OFFSHORE. THE ETA IS BRINGING A BREAK IN
THE WEATHER THURSDAY NIGHT.
&&
MARINE...STRONG UPPER LOW PRODUCING GALE FORCE GUSTS OUT OVER THE
NORTHERN AND SOUTHERN WATERS...SO WILL CONTINUE GALE WARNINGS FOR
TONIGHT. GUSTS COULD APPROACH 40 KT NEAR THUNDERSTORMS. WAVE WATCH
MODEL DOING A GOOD JOB WITH SWELL FORECAST SO FAR...BASICALLY
VERIFYING AS REPORTS FROM BUOY 59 EARLIER THIS EVENING SHOWED SEAS
NEAR 30 FEET EVERY 17 SECONDS. THE SWELL TRAIN WILL ARRIVE AT OUR
WATERS OVERNIGHT...AND LAST THROUGH WEDNESDAY. OUR SWELL DECAY
PROGRAM SHOWS SEAS IN THE MID 20 FOOT RANGE FOR THE COAST WEDNESDAY.
WEST TO NORTHWEST FACING BEACHES WILL BE MOST VULNERABLE...WITH
BREAKERS LIKELY CAUSING SOME SPILL-OVER DURING HIGH TIDE SO COASTAL
FLOOD WARNING WILL CONTINUE. SEA SWELL WILL SUBSIDE FAIRLY QUICKLY
WEDNESDAY EVENING...BUT COULD REMAIN CLOSE TO 15 FEET FOR CONTINUED
HIGH SURF...LATER SHIFTS WILL NEED TO MONITOR.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TNGT...GALE WARNING...PT ARENA TO PT PIEDRAS BLANCAS.
TNGT...SCA...SFO AND MRY BAYS.
TNGT AND WED MRNG...COASTAL FLOOD WARNING FROM PT ARENA TO PT
PIEDRAS BLANCAS.
TNGT AND WED...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS
AND MRY BAY.
&&
PUBLIC: STROBIN
AVIATION/MARINE: CANEPA
PUBLIC SERVICE: HENDERSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST TUE DEC 9 2003 CAZ005>010-065-074-075-101400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY LARGE SWELL WILL REACH THE COASTAL WATERS TONIGHT...GENERATED BY THE PACIFIC STORM THAT WILL BE SPREADING RAIN OVER OUR AREA LATER TODAY AND TONIGHT. A HIGH SURF ADVISORY HAS BEEN ISSUED FOR TONIGHT...WITH SWELLS OF 18 TO 22 FEET REACING THE NORTHERN WATERS BY EVENING AND THE SOUTHERN WATERS AND MONTEREY BAY OVERNIGHT. (REFER TO SFOMWSMTR...FZUS76 KMTR...FOR ADDITIONAL DETAILS). THIS PACIFIC STORM WILL BE DELIVERING RAIN TO THE CENTRAL COAST TODAY...BEGINNING IN THE NORTH BAY THIS MORNING AND SPREADING SOUTH THROUGH THE DAY. TONIGHT WILL SEEE THE PEAK OF ACTIVITY...WITH LOCALLY HEAVY RAINS AND ISOLATED THUNDERSTORMS POSSIBLE. SOUTH WINDS COULD BECOME STRONG BY TONIGHT...REACHING 15 TO 30 MPH AT TIMES... EVEN A BIT STRONGER AT THE COAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HIGH SURF ADVISORY WILL CONTINUE INTO WEDNESDAY FOR THE ENTIRE CENTRAL COAST AND MONTEREY BAY. A GENERALLY WET PATTERN WILL CONTINUE THROUGH THIS PERIOD FOR THE CENTRAL COAST AS A SERIES OF PACIFIC STORMS COME VISITING. THE PEAKS OF THE STORMS ARE EXPECTED TO ARRIVE TONIGHT INTO WEDNESDAY... AGAIN WEDNESDAY NIGHT INTO THURSDAY...AND LATE SATURDAY THROUGH SUNDAY WHEN SOME HEAVY RAINS AND STRONG SOUTH WINDS COULD DEVELOP. SHOWERY CONDITIONS ARE LIKELY TO OCCUR BETWEEN THE HEAVIER RAIN EVENTS. FRIDAY APPEARS TO BE THE ONLY DRY DAY SHAPING UP OVER THE NEXT SEVEN DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NEWMAN
The Sacramento radar (KDAX), 115 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327382.